Alert archive / Florida / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS Miami, FL

October 4, 2008Broward County, Florida

NWS Miami, FL issued this flash flood warning at Oct 4, 2008, 8:35 PM EDT for Broward County, Florida. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2008, 8:35 PM EDT (00:35 UTC)
Expired
Oct 4, 2008, 10:30 PM EDT
In force
115 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Broward County, FL

The radar

The Miami radar (KAMX), 47 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 0.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2008-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2008-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMFL 050035
FFWMFL
FLC011-050230-
/O.NEW.KMFL.FF.W.0016.081005T0035Z-081005T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
835 PM EDT SAT OCT 4 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA...
  THIS INCLUDES THE CITY OF HOLLYWOOD...

* UNTIL 1030 PM EDT

* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THREE TO FIVE INCHES OF RAINFALL CAPABLE OF PRODUCING FLASH FLOODING 
  FROM A LARGE AREA OF HEAVY RAINFALL OVER A LARGE PART OF SOUTHEAST 
  BROWARD COUNTY. NORTH PERRY AIRPORT REPORTED 4.95 INCHES SINCE 6 PM. 
  ANOTHER REPORT WAS RECEIVED FROM COOPER CITY OF 3.8 INCHES OF RAINFALL 
  SINCE 530 PM AND 3 FEET OF WATER AT THE INTERSECTION OF JOHNSON STREET 
  AND UNIVERSITY DRIVE, BOTH FROM AN OFF DUTY NATIONAL WEATHER SERVICE 
  EMPLOYEE. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE
AREAS AND LOW LYING SPOTS. REMEMBER...TURN AROUND...DONT DROWN

LAT...LON 2598 8019 2598 8028 2597 8029 2597 8030
      2597 8031 2610 8026 2609 8014

$$

GR
1 follow-up statement
000 
WGUS72 KMFL 050228
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1028 PM EDT SAT OCT 4 2008

FLC011-050238-
/O.EXP.KMFL.FF.W.0016.000000T0000Z-081005T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWARD FL-
1028 PM EDT SAT OCT 4 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM EDT FOR
SOUTHEASTERN BROWARD COUNTY...

ALTHOUGH LIGHT RAIN CONTINUES TO FALL ACROSS THE AREA...THE HEAVY 
RAIN HAS ENDED. THERE HAVE BEEN NO ADDITIONAL REPORTS OF FLOODING 
ACROSS THE AREA. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED 
TO EXPIRE AT 1030 PM EDT.

LAT...LON 2598 8019 2598 8028 2597 8029 2597 8030
      2597 8031 2610 8026 2609 8014

$$

DG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 8:09 PM EDT, 26 minutes earlier.

Area forecast discussion, Oct 4, 8:09 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
809 PM EDT SAT OCT 4 2008

.UPDATE...SURFACE LOW PRESSURE TROUGH REMAINING NEARLY STATIONARY
ALONG SOUTHEAST COAST. VFR CONDITIONS EXPECTED FOR THE KAPF TERMINAL.
TEMPO MVFR FOR KPBI AND TEMPO IFR FOR KFXE AND KFLL FOR HEAVY RAIN
TIL 02/03Z. MAY HAVE TO AMEND KMIA AND KOPF SHORTLY FOR HEAVY RAIN
WITH TEMPO TO IFR. VCSH TO REMAIN OVER EAST COAST THROUGH LATER
TONIGHT THEN VCTS AFTER 14Z.

&&

.PREV DISCUSSION... /ISSUED 415 PM EDT SAT OCT 4 2008/

UPDATE...SENT JUST A QUICK UPDATE BASED ON CURRENT RADAR TRENDS
INCREASING POPS TO NEAR 100 PERCENT FROM NAPLES TO WEST PALM
BEACH...WHERE WIDESPREAD RAIN CONTINUES...AND DECREASED POPS A TAD
SE COAST...BUT DID NOT GO AS LOW AS I WAS TEMPTED TO GO...IN CASE
THERE IS RE-DEVELOPMENT. UPDATES ALREADY OUT. /DG

PREV DISCUSSION... /ISSUED 400 PM EDT SAT OCT 4 2008/

DISCUSSION...
A STATIONARY FRONT CONTINUES TO LINGER ACROSS THE FLORIDA STRAITS
AND ACROSS THE NORTHERN BAHAMAS ISLANDS INTO THE WESTERN ATLANTIC.
LOW LEVEL SOUTHEASTERLY FLOW WILL CONTINUE TO BRING THE BOUNDARY
MOISTURE ACROSS THE REGION TODAY THROUGH TONIGHT AND INTO SUNDAY.
UPPER LEVEL SOUTHWESTERLY FLOW ACROSS THE GULF AND FLORIDA PENINSULA
WILL CONTINUE TO BRING MID TO UPPER LEVEL MOISTURE FROM THE YUCATAN
PENINSULA AND ACROSS THE GULF AND INTO THE REGION THIS AFTERNOON AND
TONIGHT. THE POTENTIAL FOR CONVECTION ACROSS THE REGION WILL
LINGER THROUGH TONIGHT AS THE DEEP LAYERED BOUNDARY MOISTURE
PERSISTS ACROSS THE AREA...WITH FORECAST PWATS EXPECTED TO BE
AROUND 2.3 INCHES AND PERSISTING INTO SUNDAY. BUT BY SUNDAY
AFTERNOON THE UPPER LEVEL CONDITIONS WILL BE LESS FAVORABLE TO
SUSTAIN CONVECTION AS A WEAK UPPER LEVEL RIDGE BEGINS TO BUILD
ACROSS THE SOUTH FLORIDA PENINSULA. HOWEVER THE LINGERING MOISTURE
AND DAY TIME HEATING SHOULD RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE ACROSS THE REGION. BY MONDAY THE PWATS
DECREASE TO ABOUT 2 INCHES AND THE UPPER LEVEL RIDGE STRENGTHENS
WITH ZONAL MID TO UPPER LEVEL FLOW BEING ESTABLISHED ACROSS THE
REGION...WITH A FEW SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE
ACROSS SOUTH FLORIDA AND SURROUNDING WATERS.

MARINE...
WINDS WERE FORECAST TO REACH THE 15 TO 20 KNOT RANGE THIS
AFTERNOON AND EVENING ACROSS THE ATLANTIC WATERS. REGIONAL
OBSERVATIONS INCLUDING BUOYS INDICATE THERE IS AN INCREASING TREND
IN THE WINDS ACROSS THE ATLANTIC WATERS INCLUDING BISCAYNE
BAY...WITH WINDS BEGINNING TO REACH THE 15 TO 20 KNOT RANGE. THE
SCA WILL CONTINUE ACROSS THE LOCAL ATLANTIC WATERS THIS AFTERNOON
AND EARLY EVENING. THE WINDS ARE THEN FORECAST TO DECREASE ACROSS
THE ATLANTIC WATERS DURING THE EARLY MORNING HOURS ON SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  86  77  87 / 80 50 30 30
FORT LAUDERDALE  77  86  78  87 / + 50 30 30
MIAMI            76  86  76  87 / 80 50 30 30
NAPLES           72  86  73  89 / 80 40 30 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM EDT THIS
     EVENING FOR AMZ650-AMZ651-AMZ670-AMZ671.

GM...NONE.
&&

LONG TERM...57/DG
SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Oct 4, 3:48 PM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
348 PM EDT SAT OCT 4 2008

FLZ063-066>075-168-172>174-051100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
348 PM EDT SAT OCT 4 2008

...LOCALLY HEAVY RAIN WITH MINOR FLOODING POSSIBLE THROUGH THIS EVENING...
...INCREASING RIP CURRENT THREAT THROUGH EARLY NEXT WEEK ATLANTIC COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

RIP CURRENTS: EAST NORTHEAST WINDS INCREASING TO 15 TO 20 KNOTS
WILL CREATE A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF PALM
BEACH, BROWARD AND MIAMI DADE COUNTIES TODAY.

THUNDERSTORMS: ISOLATED THUNDERSTORMS WILL AFFECT THE AREA THROUGH
THIS EVENING, WITH THE POSSIBILITY CONTINUING OVERNIGHT AS WELL.
OCCASIONAL LIGHTNING STRIKES AND HEAVY RAINFALL WILL BE THE MAIN
HAZARDS FROM THE STORMS.

FLOODING: THE SLOW MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL OF
PRODUCING LOCALLY HEAVY RAINS. THIS COULD RESULT IN ISOLATED STREET
FLOODING AND FLOODING OF LOW LYING AND POORLY DRAINED LOCATIONS.

WAVES: INCREASING EAST NORTHEAST WINDS TO 15 TO 20 KNOTS WILL
ALLOW SEAS TO BUILD UP TO 7 FEET IN THE GULF STREAM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS: SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO THE
MIDDLE OF NEXT WEEK. THE PRIMARY IMPACTS FROM THE STORMS WILL BE
OCCASIONAL LIGHTNING STRIKES AND HEAVY RAINFALL.

RIP CURRENTS: EAST TO NORTHEAST WINDS WILL INCREASE AND PERSIST
INTO NEXT WEEK, THIS WILL LEAD TO AN INCREASING RISK OF DANGEROUS
RIP CURRENTS ALONG THE ATLANTIC BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 9:01 PM EDTSpecial Marine WarningMFL119 min
Oct 4, 9:55 PM EDTFlash Flood WarningMFLMiami-Dade110 min
Oct 4, 10:21 PM EDTSpecial Marine WarningMFL24 min
Oct 5, 12:03 AM EDTAreal Flood AdvisoryMFLMiami-Dade117 min

Nearby

Flash Flood Warnings in Florida, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.